Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 274, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 23, 2001, 2:00 PM CDT for Hitchcock County, Nebraska. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2001, 2:00 PM CDT (19:00 UTC)
- Expired
- Aug 23, 2001, 3:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Hitchcock County, NE
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2466 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
213 WUUS53 KGLD 231900 SVRGLD NEC087-232000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 200 PM CDT THU AUG 23 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA * UNTIL 300 PM CDT * AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF STRATTON NE...OR ABOUT 7 MILES WEST OF TRENTON...MOVING NORTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TRENTON AT 240 PM CDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. $$ LAT...LON 4031 10128 4001 10124 4001 10087 4032 10086 SKIPPER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:29 AM CDT, 10 hours 31 minutes earlier.
Area forecast discussion, Aug 23, 3:29 AM CDT, 10 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 229 AM MDT THU AUG 23 2001 CONCERN IS WITH PCPN CHANCES TODAY FOR THE CWA. ATTM UPR LVL LOW PRESSURE OVER CENTRAL COLORADO WAS SPINNING A COUPLE OF S/W ACROSS THE FA THAT WAS PRODUCING TSRA OVERNIGHT. THE LOW WILL INCH ITS WAY INTO THE CWA BY MIDDAY. ALL MODELS WERE TOO WARM ALOFT AND THE MID LVL HGHTS TOO HIGH. THE ETA WAS THE BETTER AND WILL LEAN TOWARD THIS SOLN. WITH THIS IN MIND I WILL GO HIER THAN MOS POPS TODAY. MID/UPR LVL CLOUDINESS WILL KEEP AFTN HIGHS LOWER THAN THE PREVIOUS DAY. THE CWA CAPES RISE INTO THE THOUSANDS BUT THE LOWEST LIS WERE OVER SOUTHWEST KANSAS WHERE THE STRONGEST CONVECTIVE ACTIVITY WILL LIKELY OCCUR. THE LOW DRIFTS INTO SCENTRAL NEBRASKA TONITE AND THE FA SHUD SEE SOME DECREASE IN CONVECTIVE ACTIVITY. LINGERING CLOUDINESS OVER THE EASTERN FA FRIDAY MORNING SHUD GIVE WAY TO SOME SUNSHINE FOR ALL THE CWA BY AFTN AND TMPS SHUD BE SLIGHTLY WARMER. THE CLOSE PROXIMITY OF THE LOW MAY COMBINE WITH DAYTIME HEATING TO PRODUCE A FEW AFTN TSRA. A COOL FRONT DROPS INTO THE CENTRAL PLAINS SATURDAY AND TSRA AGAIN ARE A POSSIBILITY. ALONG WITH THE TSRA SOME COOLR AIR SHUD FILTER ITS WAY INTO THE EASTERN FA. STRONG MID LVL HIGH PRESSURE BUILDS OVER THE DESERT SOUTHWEST WITH DISTURBANCES RIDING OVER THE TOP AND INTO THE CENTRAL PLAINS. A STRONGER DISTURBANCE WILL MOVE INTO THE CWA SUNDAY. WITH INCREASING MID LVL MOISTURE TSRA CHANCES SHUD INCREASE. THE HIGH EDGES TOWARD THE FA AND WITH HGHTS INCREASING SO SHUD AFTN TMPS. EXTENDED...BY SUNDAY THE ECMWF AND MRF BEGIN TO DISAGREE A BIT. THE MRF BEGINS TO FLATTEN THE PATTERN OUT CREATING AN ALMOST ZONAL LOOK TO THE FLOW BY WEDNESDAY. THE ECMWF KEEPS THINGS MORE AMPLIFIED. BY WEDNESDAY THE ECMWF HAS A TROUGH IN THE EAST AND RIDGE CENTERED OVER THE ROCKIES. THE ECMWF WANTS TO PRODUCE A BLOCKING TYPE OF PATTERN OVER THE ATLANTIC BY DAY 7...WHERE AS THE MRF CREATES A MORE OPEN ENVIRONMENT. BOTH MODELS HINT AT BRINGING AT LEAST ONE COLD FRONT TO IF NOT THROUGH THE CWA BY TUESDAY. I PREFER THE ECMWF. A COLD FRONT MONDAY NIGHT INTO TUESDAY COULD BRING THE CWA A CHANCE FOR TSRA SO CURRENT FORECAST LOOKS OKAY TO ME. GUIDANCE HAS NOT CHANGED MUCH SINCE YESTERDAY...AND NEITHER WILL I. .GLD...NONE. VP/ALD
In the hours before
Local storm report, Aug 23, 1:03 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1203 PM MDT THU AUG 23 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM 8 NW GOODLAND KS .75 INCH HAIL
08/23/01 SHERMAN REPORTED BY PUBLIC.Local storm report, Aug 23, 1:36 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1236 PM MDT THU AUG 23 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1218 PM GOODLAND KS .88 INCH HAIL
08/23/01 SHERMAN REPORTED BY STORM
SPOTTER.Special weather statement, Aug 23, 1:39 PM CDT, 21 minutes before
KSZ001>004-013>016-027>029-041-042-231300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1239 PM MDT THU AUG 23 2001 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHWEST KANSAS... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE COUNTIES OF GOVE...WICHITA...DECATUR...NORTON...SHERIDAN...THOMAS...LOGAN... GREELEY...GRAHAM...WALLACE...CHEYENNE...SHERMAN AND RAWLINS UNTIL 700 PM MDT THURSDAY EVENING(800 PM CDT THURSDAY EVENING). REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN WEATHER INFORMATION. LAMMERS
Local storm report, Aug 23, 1:39 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1239 PM MDT THU AUG 23 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1151 AM 5 NW SHARON SPGS KS .75 INCH HAIL
08/23/01 WALLACE EVENT DURATION 20
MINUTES. REPORTED BY
PUBLIC.Special weather statement, Aug 23, 1:46 PM CDT, 14 minutes before
KSZ001>004-013>016-027>029-041-042-231300- SPECIAL WEATHER STATEMENT...RETRANSMISSION NATIONAL WEATHER SERVICE GOODLAND KS 1246 PM MDT THU AUG 23 2001 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHWEST KANSAS... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE COUNTIES OF GOVE...WICHITA...DECATUR...NORTON...SHERIDAN...THOMAS...LOGAN... GREELEY...GRAHAM...WALLACE...CHEYENNE...SHERMAN AND RAWLINS UNTIL 700 PM MDT THURSDAY EVENING(800 PM CDT THURSDAY EVENING). REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN WEATHER INFORMATION. LAMMERS
Special weather statement, Aug 23, 1:56 PM CDT, 4 minutes before
KSZ001>004-013>016-027>029-041-042-240100- SPECIAL WEATHER STATEMENT...RETRANSMISSION NATIONAL WEATHER SERVICE GOODLAND KS 1256 PM MDT THU AUG 23 2001 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHWEST KANSAS... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE COUNTIES OF GOVE...WICHITA...DECATUR...NORTON...SHERIDAN...THOMAS...LOGAN... GREELEY...GRAHAM...WALLACE...CHEYENNE...SHERMAN AND RAWLINS UNTIL 700 PM MDT THURSDAY EVENING(800 PM CDT THURSDAY EVENING). REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN WEATHER INFORMATION. LAMMERS
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 11:11 AM CDT | Severe Thunderstorm Warning | GLD | Dundy | 64 min |
| Aug 23, 12:18 PM CDT | Severe Thunderstorm Warning | GLD | Dundy | 57 min |
| Aug 23, 1:16 PM CDT | Severe Thunderstorm Warning | GLD | Dundy | 59 min |
| Aug 23, 3:51 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 54 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.